Here’s a little history on my case. Prior to starting IV Solumedrol, I was receiving IVIG for about 18 months. It was moderately effective. I was taken off IVIG because doctors believed that it may have been causing a persistent very low white blood cell count. While doctors tried to figure out a next step, I was off any kind of treatment for about 6 weeks. During the last two weeks of this timeframe I was experiencing a gradual buildup of increased symptoms – but nothing dramatic.
Then, on a Wednesday I had my first infusion of Solumedrol. The dose was one gram. On Thursday there was no changes in symptoms. Then, I woke up Friday morning and felt like a train wreck. I went from being able to drive an automobile on Thursday night, to not being able to drive because of such increased leg weakness and sensory loss on Friday morning. Over the course of the next three weeks or so, I basically lost all function of my hands and left arm, along with extreme weakness in the legs and severe double vision and facial numbness. My doctor continued me on the pulsed steroid regimen for a few more weeks, then weaned down the dose to get me off it.
I was put on a plasma exchange schedule for three months, then, Mayo Clinic recommended that I go back onto IVIG despite the low WBC. After about 8 total months of this exacerbation, I recovered enough to begin driving again with hand controls and prism lenses for double vision. I have been stable on IVIG – no major gains – no major new losses, albeit still pretty disabled – for 18 months now after this episode. So, yes, the IV Solumedrol caused an acute, severe effect within 48 hours.
Best of luck to your husband.